I don't know if preparing in this way will make the side effects less severe. Also, you should know that there is increasing evidence that, at least in the opening stages of treatment, you want the side effects to be severe, specifically you want a drop in your hemaglobin. It's a sign that the Ribavirin is doing what it needs to do. Although it's tough, you don't necessarily want to wish for mild side effects.
It is definitely established that exercise makes treatment and its side effects more tolerable. If you have a good exercise program established, and you can maintain some modified form of it while on treatment, it will be a good way to improve your energy level and mental functioning. There's hardly anything better.
The most important thing is that large research studies have correlated low BMI and belly circumference with success in treatment. You are doing one of the best things you can possibly do to increase your chances of success. Good for you.
It might not help your sides but not being overweight will perhaps help your odds of success. It does sound odd but if the riba is working your hemoglobin will go down.....it is a good sign to have some difficulty with sides. Plus sides change ALL OF THE TIME during treatment - but there are fixes to them (mostly) and that is a good thing.
I suffer migraines (actually vascular) type headaches and to tell you the truth while I was on treatment might be the first time in my life I didn't get them. I don't know if it is a coicedence but.......I think my body was saying enough is enough already no more!
Oh,yeah I prepped =)
I got myself in better shape, improved my diet. I took various supplements to try to baby my liver until tx.
Not everyone goes the supplement route, it's a personal choice....but the bottom line is I wanted to be as healthy as possible going in.
I also got some comfy pajamas and a new couch because I knew I'd be spending alot of time there.(thank goodness because I sleep here every night!)
I even cooked and froze meals ahead of time.
Basically I did anything I could to get healthier and to try to make tx as stress free as I could.
Don't start out so intense/bland that you burn out from it. Try to find something that is do-able, but that also makes you work.
I don't know that excercise will lessen the severity of the sx, but in my case, a nice walk around the block will cure a multitude of sx.
Good for you for wanting to plan this tx....I wish you well.
I ended up going into a trial immediately but before that I was advised by my GI to consider treatment a marathon that I was preparing for. He hoped I would lose weight, exercise more and have several months of abstaining from alcohol behind me when we started.
The idea that side effects need to be bad early in treatment is not accurate. Peg/Co-Peg do their work and lab work tells the real story. Many people have mild side effects. I prepped for treatment. Dropped weight, changed diet and did H202, ALA and Glutathion IV treatments. By the time I started my Viral load went from 1.8 mil to 183,000.
I ride my bike 6 days a week and am in the gym twice a week. I take Tylenol to deal with some soreness and Peg flu like symtoms the night I inject, and drink a ton of water all the time. I am experimenting with what I eat. If I feel more fatigue I eat. Exercise is also good because it helps keep your appetite up.
Good luck losing weight, you are smart to prepare.
You can get through this. FYI. I get chronic migraines, but have not thus far on treatment, go figure.
Mygirl is right too, sides are manageable
thank you all for your support :) i guess getting into shape is a very good idea... but oh i wish it would prevent the side effects, they were so bad the first time... but such is life, ill go in healthy this time and try to grin and bare it. i didnt know having bad side effects in the beginning was actually a good sign... i almost had it beat at 1070vl after the third quarter... then it skyrocketed back to where i started. i was really heavey and the dr did say that might have had something to do with why the treatment was unsuccessful. the new dr i have now cant say that about me now when i go in.
I just started treatment and i am over weight I havent heard that my weight could hinder my recovery. my doc never said a thing about it. but i would like to know anything you all could tell me... thanks summer
This post helped me to get into action. I previously treated and relapsed 3 months post tx. I made a decsion to wait to retreat when the new drugs come out hopefully next year. I have the experience now of what it was like so I am preparing to get ready by exercising to be strong but also lose some body fat. I would feel better about tx agian if I am in tip top shape going in and not overly fat. Thanks for the post it was just the kick in the *** I needed.
I just got fat before treatment. Actually, just gained like 5 lbs, I was already a bit heavier than I like to be. I had a friend who lost 30 lbs. on Tx and since I'm usually around 110 give or take a few lbs, figured a little padding couldn't hurt. 80 lbs. is not a good number! I haven't had a huge problem in that area, did lose some weight, but wanted to lose some weight, so I should be good when I feel like working out again.
Bad sx in the beginning of tx are not an indicator of successful tx. I felt fine for the first 24 weeks....ok, fine may be a stretch. Certainly I had far fewer sx than most that you read about here.
I had no idea my bloods were tanking until they told me. And yes, weight is a factor in success, as are gender, age, vl and liver damage. But even then, results vary.
Just look at our members.....all ranges of SVR's and relapsers and non responders.
I would advice to take Milk Thistle until treatement, it might reduce additional damage to the liver.
To do Gym , Yoga, Running, swiming or walking is very good. not just for the treatement, but I believe it is very helpfull if you adjust your body to that activity and continue to do that during treatement and after, it will help you while you are on treatement. At least to my experience.
Best wishes for you.
I have heard that being overweight can impact your chances of success, but you don't look like you're that much over. I'm thinking morbidly obese would impact it, but that is dangerous in itself. You may end up losing some weight on tx, most people lose rather than gain. I've heard some have gained weight. I wouldn't worry about, it's probably to your advantage.
Being overweight does go against SVR, and if you can, get tested for Insulin Resistance (IR).
Insulin resistance will prevent the treatment from working. Belly fat, high triglycerides, high glucose levels (or fluctuating), overweight can be signs of IR.
Have a GTT (glucose tolerance test) plus an Insulin Resistance blood test. Have the tests at the same time.
Use the HOMA IR Formula to work out the score. If it is above 2, then you are insulin resistant.
I relapsed in 2004, 24 wks tx. I am positive I had IR back then as my blood tests revealed high glucose levels.
Your BMI for your weight is important.
Exercies and diet is a must.
There are supplements that you can take to lower SVR, have a look at Cocksparrow's profile or Cowriter or HR (hepatitis researcher).
I am also retreating in November 2009, changed my diet, I have lost 11kg at this time but I need to be 66kg with a BMI of 18-24 for my height which is 5'6.
I use the IsoWhey meal replacement drink, and I add banana, blueberries, ground seeds (sesame seeds, sunflower seeds, linseed seeds, pumpkin seeds, evening primrose seeds and psyllium husks), and 200ml rice milk or soy milk (low fat).
No white foods.
No sweeteners unless it is Stevia (from health shop)
Lots of water
Lots of vegies and salads
Red meat within reason
Eating breakfast is important, try porridge with yoghurt and raisins, or museli
Eat protein a half hour before bed, to stop the body pruducing too much insulin overnight. (peanut butter is a good source).
Hope my tips help someone.
Good luck to everyone.